Responding to an Overdose

*Any time someone is going in and out of consciousness it is a medical emergency: Call 911

Opioid Overdose (heroin, morphine, fentanyl, codeine, oxycodone, Vicodin, Percocet, Tylenol #3, and methadone)

Treatable with a medication called Naloxone

  • Naloxone can reverse an opioid overdose.
  • Naloxone only works on opioids (e.g. heroin, morphine, fentanyl, codeine, oxycodone, Vicodin, Percocet, Tylenol #3, and methadone).
  • Learn more about Opioid Overdose.

Naloxone is very safe drug and will only work if there are opioids in the body. Learn more about Frequently Asked Questions on Naloxone use.

Follow the SAVE ME steps to respond.

If you think someone may be having an overdose call 9-1-1 immediately, do not delay.

If you use drugs purchased from the illicit market, occasionally or regularly, these tips can help to reduce or even prevent an overdose.

  • Know your health status and your tolerance
  • Do not mix drugs and alcohol. If you do mix, choose to use drugs before alcohol
  • Be aware: using drugs while on prescribed medications can increase overdose risk
  • Don’t use alone. Leave door unlocked. Tell someone to check on you
  • Do testers to check strength. Use less. Pace yourself
  • Talk to an experienced person or a trusted healthcare provider about reducing risk
  • Carry a naloxone kit and know how to use it
  • Keep  an eye out for your friends – stay together and look out for each other.
  • Recognize the signs of an overdose:  Slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.
  • If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately, do not delay.
  • Know your health status and your tolerance, but be aware that if you haven’t used for a while, your tolerance may be much lower than you think.

 

Stimulant Overdose (cocaine, crystal meth, MDMA (ecstasy), Ritalin and caffeine)

  • NO medication to reverse it
  • Stay calm and call for help
  • Keep the person calm, comfortable, awake and hydrated
  • Call 911 if the person has:
    • Jerking or rigid limbs
    • Is losing consciousness
    • Has severe headaches, sweating or agitation

Other Depressants (alcohol, GHB or benzodiazepines)

 

  • NO medication to reverse it
  • Stay calm and call for help
  • Ensure person is breathing
  • Stay with the person until help arrives
  • Place person in the recovery position as shown below:

Review the Overdose Survival Guide (available in English, French, Simplified Chinese and Punjabi) to learn more.

Learn more about education on Harm Reduction, Overdose Awareness and/or Naloxone administration.

Resources

Toward the Heart has an Overdose Survival Guide that can help you save a life and is available in multiple languages:

Overdose Survival Guide (English)

This is on website called Fraser Health Authority  click here directly.

 

 

 

 

Print Friendly, PDF & Email